Hail, Clare
- When
- May 30, 1:10 PM EST
- Where
- Clare County, 4.91 mi SE of Lake George
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.920, -84.880
Three quarters inch hail was reported near Lake George.
A few reports of damaging wind gusts and large hail were received on May 30th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRR wrote it up.
A few reports of damaging wind gusts and large hail were received on May 30th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at May 30, 12:45 PM EST, 25 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
145 PM EDT THU MAY 30 2013
LATEST UPDATE...
AVIATION
.MESOSCALE DISCUSSION...
ISSUED AT 1203 PM EDT THU MAY 30 2013
ISOLATED SVR WX IS POSSIBLE THIS AFTERNOON AND EVENING WITH
A FEW LOCALIZED DAMAGING WIND/HAIL EVENTS.
INSTABILITY CONTINUES TO BUILD OVER LWR MI AT NOON WITH STRONG
INSOLATION. 15Z SFC BASED CAPES WERE ALREADY AROUND 2500 J/KG AND
MIXED LAYER CAPE WERE 1000 TO 1500 J/KG WITH NO CIN/CAP PRESENT.
THE STAGE IS SET FOR SCATTERED TSTMS TO DEVELOP OVER THE NEXT FEW
HOURS... BY 17-18Z.
SHORT TERM MODEL GUIDANCE IS SUGGESTING THAT CONVECTION WILL
INITIATE ACROSS THE NE QUAD OF THE GRR CWFA... FROM THE GRR AREA
NORTHEAST TOWARD MT PLEASANT AND CLARE. PERHAPS THIS IS RELATED TO
LOW LEVEL SPEED CONVERGENCE ALONG THE LEADING EDGE OF STRONGER SSW
FLOW. THE SCATTERED CONVECTION SHOULD INCREASE IN COVERAGE OVER
THE REST OF THE CWFA BY 21Z.
DEEP LAYER SHEAR VALUES OF LESS THAN 25 KNOTS IMPLIES THAT WHILE
STORMS MAY BECOME STRONG DUE TO MODERATE INSTABILITY THEY WILL BE
MOSTLY OF THE PULSE VARIETY AND THE SVR WEATHER THREAT SHOULD BE
ISOLATED. THAT SAID... WE DO LOSE THE SHORT WAVE RIDGING ALOFT
LATER TODAY AND SHEAR MAY INCREASE AS WE COME MORE UNDER THE
INFLUENCE OF THE UPPER TROUGH TO OUR WEST. THERE MAY ALSO BE SOME
BETTER DPVA TO WORK WITH TOWARD 00Z... WITH SEVERAL VORTS COMING
THROUGH THE SW FLOW ALOFT.
TSTM CHANCES LOOK QUITE LOW FOR THE LAKESHORE NORTH OF MUSKEGON
THIS AFTERNOON/EVENING DUE TO THE COOL/STABLE MARINE INFLUENCE IN
SSW FLOW.
.SYNOPSIS...
ISSUED AT 330 AM EDT THU MAY 30 2013
AN UPPER RIDGE OVER THE GREAT LAKES WILL BEGIN TO GET PUSHED EAST
TODAY BY A DEEP TROUGH TO THE WEST. SEVERAL ROUNDS OF SHOWERS AND
THUNDERSTORMS ARE POSSIBLE THROUGH SATURDAY AND SOME OF THE STORMS
MAY BE STRONG TO SEVERE FRIDAY. HEAVY RAINFALL IS ALSO POSSIBLE
DURING THIS TIME.
TODAY WILL BE WARMEST DAY OF THE PERIOD WITH HIGHS IN THE MID 80S.
TEMPS WILL FALL AFTER A COLD FRONT PASSES THROUGH SATURDAY.
&&
.SHORT TERM...(TODAY THROUGH SATURDAY)
ISSUED AT 330 AM EDT THU MAY 30 2013
FORECAST CONCERNS DEAL WITH CONVECTIVE POTENTIAL THROUGH THE PERIOD.
THE GOING FORECAST WAS IN PRETTY GOOD SHAPE AND ONLY MINOR TWEAKS
WERE MADE.
A SHORT WAVE ROTATING AROUND THE UPPER LOW TO THE WEST MAY KICK OFF
SOME STORMS THIS AFTERNOON AND TONIGHT AS IT MOVES ACROSS
ILLINOIS INTO WISCONSIN. A 40KT LLJ WILL SUPPLY AMPLE MOISTURE
INTO THE CWA AND MODERATE INSTABILITY WILL ALSO BE IN PLACE WITH
SBCAPE NEAR 2K J/KG. DPVA FROM THE SHORT WAVE MAY BE ENOUGH TO
FIRE STORMS. SVR STORMS ARE NOT EXPECTED TODAY HOWEVER AS SHEAR
VALUES ARE ONLY PROGD AROUND 25 KNOTS. THAT CHANGES BY FRIDAY
HOWEVER WHEN SHEAR INCREASES TO 45 KTS OR SO. INSTABILITY WILL BE
A BIT LOWER THOUGH DUE TO CLOUD COVER. SEVERAL MORE SHORT WAVES
WILL TRACK ACROSS THE CWA AND FIRE STORMS AND SHOULD BE ABLE TO
OVERCOME THE WEAKER INSTABILITY. THE CWA REMAINS IN A SLIGHT RISK
FRIDAY.
THE THREAT OF THUNDERSTORMS WILL CONTINUE FRIDAY NIGHT INTO SATURDAY
AS A COLD FRONT SLOWLY MOVES TOWARD THE CWA. A STRONG LLJ AND
IMPINGING UPPER JET WILL PROVIDE GOOD DYNAMICS FOR CONVECTIVE
DEVELOPMENT. SHEAR VALUES AROUND 45 KTS WILL LINGER INTO SATURDAY SO
STRONG TO SVR STORMS CAN/T BE RULED OUT. STRONG WINDS WILL BE THE
MAIN THREAT.
.LONG TERM...(SATURDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 330 AM EDT THU MAY 30 2013
THE MAIN CHANGED TO THE FORECAST WAS TO RAISE THE RISK FOR RAIN SAT
NIGHT AND SUN. TEMPERATURES WERE ALSO LOWERED SUNDAY.
ONE COLD FRONT WILL BE SWINGING THROUGH THE REGION BY 12Z SUN. THE
HIGH RES EURO BEEN TRENDING SLOWER WITH THIS FEATURE AND ACTUALLY
SHOWS A WAVE DEVELOPING ON THE FRONT...UPSTREAM IN IA 00Z SUN. GFS
HAS BACKED MID LEVEL FLOW ACROSS WI FOR THIS SAME TIME AND RATHER
MOIST SOUNDINGS. SO WILL INCREASE THE POPS FOR SAT NIGHT.
INSTABILITY STILL AROUND 06Z SUN...SO I MAINTAINED THE RISK FOR
THUNDER.
A DRY SLOT WILL MOVE IN FOR PART OF SUNDAY BEHIND THE
FRONT...HOWEVER WRAP AROUND MOISTURE WILL APPROACHING FROM THE WEST
SUNDAY. I AM NOT SURE HOW FAR SOUTH THIS MOISTURE WILL REACH...AND
IT COULD TOTALLY MISS SOUTHWEST MI. HOWEVER THE HIGH RES IS NOW
SHOWING SOME LIGHT PRECIPITATION. FROM THE 12Z 925 MB CHART IT
LOOKS LIKE A SECONDARY COLD FRONT WILL BE MOVING IN DURING THE DAY
ON SUNDAY. LOW LEVELS ARE MOIST AND CONVERGENCE IS NOTED FROM THE
HIGH RES EURO. SO SUNDAY IS LOOKING COOLER WITH SOME LIGHT RAIN
SHOWERS..ESPECIALLY FROM LUDINGTON TO HARRISON.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 145 PM EDT THU MAY 30 2013
SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH THE AFTERNOON. THESE
ARE LARGELY DIURNALLY DRIVEN...SO EXPECT THE COVERAGE AND
INTENSITY TO DIMINISH BY 22Z.
ANOTHER MORE WIDESPREAD AREA OF SHOWERS AND STORMS ARE EXPECTED
TO ARRIVE TOWARD DAYBREAK FROM THE SW. EXPECT THIS CLUSTER OF
STORMS WILL BE IN A DIEING PHASE AS THEY HEAD ACROSS LAKE
MICHIGAN...SO HAVE FORECAST MORE OF AN IMPACT ON THE WESTERN TAF
SITES THAN THE EASTERN SITES FOR THIS PERIOD OF STORMS.
EXPECT LOWERING CEILINGS WITH THE SECOND BATCH OF STORMS DURING
THE EARLY MORNING. SOME IFR IS POSSIBLE BUT FEEL WE SHOULD LARGELY
STAY MVFR. CEILINGS SHOULD IMPROVE TOWARD MID DAY AS THE STORMS
WEAKER FURTHER.
A FAIRLY BRISK SSW WIND WILL BE MAINTAINED OVER THE REGION OVER
THE NEXT 24 HOURS...OCCASIONALLY GUSTING TO AROUND 25 KTS.
&&
.MARINE...
ISSUED AT 1203 PM EDT THU MAY 30 2013
LAKESHORE WEB CAMS INDICATE GOOD VISIBILITIES AT THE BEACHES AND
VISIBLE SATELLITE IMAGERY DOES NOT INDICATE ANY FOG PATCHES OVER
LK MI. THEREFORE CANCELLED THE MARINE DENSE FOG ADVISORY EARLIER. SMALL
CRAFT ADVISORY STILL LOOKS GOOD WITH MOST SITES REPORTING 20-25
KNOT WIND SPEEDS. WAVE HEIGHT WILL PROBABLY STAY BELOW 5 FEET
HOWEVER GIVEN SOUTHERLY TRAJECTORY AND WARM ADVECTION PATTERN ATOP
THE COLD/STABLE MARINE LAYER.
&&
.HYDROLOGY...
ISSUED AT 330 AM EDT THU MAY 30 2013
A VERY WET PATTERN IS IN PLACE THROUGH SATURDAY. SEVERAL ROUNDS OF
SHOWERS AND THUNDERSTORMS ARE EXPECTED AND HEAVY RAINFALL IS
POSSIBLE. AN INCH TO OVER TWO INCHES OF RAIN IS POSSIBLE FROM THIS
AFTERNOON THROUGH SATURDAY. THIS WILL NO DOUBT LEAD TO APPRECIABLE
RISES ON RIVERS AND POSSIBLE FLOODING.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...BEACH HAZARDS STATEMENT THROUGH FRIDAY AFTERNOON FOR MIZ037-043-
050.
LM...SMALL CRAFT ADVISORY UNTIL 8 AM EDT SATURDAY FOR LMZ844>849.
&&
SYNOPSIS...93
SHORT TERM...93
LONG TERM...MJS
AVIATION...JK
HYDROLOGY...93
MARINE...MEADEHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 513 AM EDT THU MAY 30 2013 MIZ037>040-043>046-050>052-056>059-064>067-071>074-310915- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 513 AM EDT THU MAY 30 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO TONIGHT. THEY COULD CONTAIN GUSTY WINDS...SMALL HAIL AND FREQUENT LIGHTNING. THEY WILL BE MOVING NORTHEAST AT 40 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SEVERE THUNDERSTORMS ARE POSSIBLE FOR BOTH FRIDAY AND SATURDAY. DAMAGING WINDS AND LARGE HAIL ARE THE PRIMARY THREATS. AN ELEVATED RISK FOR TORNADOES WILL EXIST. IN ADDITION THE LIGHTNING COULD BE FREQUENT AND LOCALLY HEAVY RAIN IS PREDICTED. WHERE THE STORMS PERSIST THE RAIN COULD BECOME EXCESSIVE. THE MAIN STORM MOTION WILL BE NORTHEAST AT 40 MPH. THE STORMS ON SATURDAY WILL TRACK EASTWARD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED FOR BOTH FRIDAY AND SATURDAY. LMZ844>849-310915- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 513 AM EDT THU MAY 30 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT DENSE FOG WILL EXIST INTO THIS EVENING FOR PORTIONS OF THE NEARSHORE WATERS. HAZARDOUS WIND CONDITIONS WILL EXIST THROUGH TONIGHT. THUNDERSTORMS ARE EXPECTED THIS AFTERNOON INTO TONIGHT. THEY COULD CONTAIN GUSTY WINDS...SMALL HAIL AND FREQUENT LIGHTNING. THEY WILL BE MOVING NORTHEAST AT 40 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SEVERE THUNDERSTORMS ARE POSSIBLE BOTH FRIDAY AND SATURDAY. DAMAGING WINDS...LARGE HAIL AND FREQUENT LIGHTNING WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED FOR BOTH FRIDAY AND SATURDAY. MJS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1248 PM EDT THU MAY 30 2013 MIZ037>040-043>046-050>052-056>059-064>067-071>074-301900- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- INCLUDING THE CITIES OF...LUDINGTON...BALDWIN...REED CITY...CLARE... HART...FREMONT...BIG RAPIDS...MOUNT PLEASANT...MUSKEGON... GREENVILLE...ALMA...JENISON...GRAND RAPIDS...IONIA...ST. JOHNS... HOLLAND...HASTINGS...CHARLOTTE...LANSING...SOUTH HAVEN...KALAMAZOO... BATTLE CREEK...JACKSON 1248 PM EDT THU MAY 30 2013 ...SIGNIFICANT WEATHER ADVISORY... SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS SOUTHWEST LOWER MICHIGAN THROUGH 2 PM. THE BEST CHANCES FOR THUNDERSTORMS WILL BE EAST OF A HOLLAND TO REED CITY LINE. MOST STORMS WILL BE ACCOMPANIED BY BRIEF HEAVY DOWNPOURS AND GUSTY WINDS BUT A FEW WILL BRING UP TO PENNY SIZED HAIL AND FREQUENT CLOUD- TO-GROUND LIGHTNING. TJT
The NCL Michigan radar (KAPX), 110 km away, was scanning. The volume nearest the first event began at 18:11 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
Three quarters inch hail was reported near Lake George.
Nickel sized hail was reported near Newaygo.
A Clinton county emergency manager reported that two relatively new barns were blown down by wind gusts of around 70 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2013Every state in 2013This day in weather historyWarnings in Michigan, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 444002, 444003, 444004.